1. Our TMS drop-in chat is today (Saturday) from 3:00 PM - 4:00 PM Eastern Standard Time. It's a great way to get quick and interactive peer support. BruceMC is today's host. Click here for more info or just look for the red flag on the menu bar at 3pm Eastern (now on US Standard Time)
    Dismiss Notice
  2. Alan has completed the new Pain Recovery Program. To read or share it, use this link: http://go.tmswiki.org/newprogram
    Dismiss Notice

TMS: Increase in medication side effects?

Discussion in 'General Discussion Subforum' started by music321, Jan 11, 2017.

Tags:
  1. music321

    music321 Peer Supporter

    I'm on medication that can/does have side effects. At times the side effects are more pronounced than at others. Yes, I suppose this very well could be TMS. I'm wondering if anyone has any experience of this actually being TMS. Has anyone used TMS techniques to deal with this?
     
  2. music321

    music321 Peer Supporter

    anyone have experience with this?
     
  3. Mermaid

    Mermaid Well known member

    I've a lot of experience with medication side effects and withdrawals. What are you taking and what problems are you having?
     
  4. music321

    music321 Peer Supporter

    I'm taking an SSRI, and had an interaction with a supplement. I've experienced side effects including: burning sensations on my skin (which are made very much worse by caffeine), tinnitus, tardive akathisia, and tardive dyskinisia when in a relaxed state. All of this was precipitated by the chemical interaction. I'm wondering if it might be made worse by TMS, or if it's completely different.
     
  5. Mermaid

    Mermaid Well known member

    SSRIS are probably the only medication I've no experience of. However, my own experience of medication and withdrawals is that your fear of the side effects etc., definitely fuels TMS by giving it a whole new menu of symptoms to choose from, plus a great distraction thrown in !

    I was polydrugged by a respected neurologist, a leader in his field ! I was given medications which interacted to slow my heart rate down so much I was rushed to hospital and could have died. My point is not to scare you, but to reassure you. I recovered from all the very nasty side effects I experienced, both when I was on medication and during withdrawal.
    I don't know your circumstances, but I reached the stage where the side effects where worse than the original problem, I was getting no benefit, so took a year to come off everything very slowly. It was the wisest move I ever made.

    Hang in there you will be fine.
     
    Ellen and Tennis Tom like this.
  6. Lavender

    Lavender Well known member

    Hi Mermaid, If my memory is correct, did you mention a while back that when you went off Gabapentin ( Neurontin) the Allodynia (sp.?) was no longer an issue? Thanks!
     
  7. music321

    music321 Peer Supporter

    Thanks for the reply
     
  8. Mermaid

    Mermaid Well known member

    Hi Lavender, I hope you're doing OK. To be honest it's 6 years since I came off Gabapentin, and I was on a mixture of stuff anyway. I can't remember which specific side effects I experienced with this medication, sorry.
     
  9. Lavender

    Lavender Well known member

    Thanks for the reply Mermaid, Sorry to say I am not making any progress and still in such debilitating pain for six years now. Have tried everything on the TMS approach since 2012. I think that the 24/7 suffering causes more stress and thus worsens the pain but by now I am slipping back into the "structural" way of thinking, by default despite what Dr. Sarno says about the various structural conditions not likely to be the cause of pain. I have done the usual route of conservative treatments that many on the forum have done. I agree with those studies that show how long-term pain can perpetuate itself . Not walking is the pits! There is a trapped feeling about being dependent.
    Thanks so much for being on the forum and for the way you encourage others.
     
  10. Mermaid

    Mermaid Well known member

    Hi Lavender,
    I've never been totally pain free either and I've been at it for about 5 years myself. My main problem is painful tension in my shoulders and neck, which causes severe tension headaches. I still get migraines as well. It totally sucks being in pain so often. I was great through 2015, thought I had it licked, but no. I had a bad year last year, lots of stress, so it's back with a vengeance. I understand perfectly and accept that the cause is emotional. I've read all the books several times, done the SEP 3 times, also the recovery programme. I've followed all the advice to the letter. Done so much journalling, I run out of stuff to explore and bitch about. To be honest I'm bored with the whole thing......but and it's a big but, IT'S STILL THE ONLY THING THAT HAS EVER HELPED ME. I've no idea why I'm still in pain. I'm not so frightened anymore, I just hate it. It's creating and feeding off it's own stress, hence I've gone back know to Claire Weekes mantra of Face, Accept, Float and Let time pass. What else can I do?
    Sorry if my post sounds discouraging, but I'd rather be honest. At least you know you're not the only one who's failing in this class
    I beat myself up about it (inner bully). I'm a very competitive person, typical TMS behaviour. It feels like I have to change my whole personality and way of life be I can be pain free, despite what Dr.Sarno claims; in my case knowledge and acceptance have not made the pain redundant.
    You are always in my thoughts, be brave and never lose hope xx
     
    Lavender likes this.
  11. music321

    music321 Peer Supporter

  12. Mermaid

    Mermaid Well known member

    I know this is going to sound harsh, but don't dwell on the side effects thing. It's a mistake I made that held me back a long time. It's an ideal TMS distraction.

    I've had a bit of a breakthrough and have made some really good progress this last couple of weeks. I'd let the fear creep in the back door again after a very stressful time with my elderly parents. I was afraid that the stress was going to ramp up my pain, so obviously it did because I was worried that it would. Fear of a stressful situation instead of fear of side effects. The common denominator being fear, the ultimate TMS distraction.

    LOSE THE FEAR LOSE THE PAIN.
     
    Ellen likes this.
  13. music321

    music321 Peer Supporter

    Thanks for the reply. I hope you're right.
     
  14. Ellen

    Ellen Beloved Grand Eagle

    Yes, I experienced a sensitivity to medication side effects on top of my many other TMS symptoms. I think this is part of the TMS presentation where one is fixated on the body, monitoring every little change and feeling, and then giving them a negative and fear-based interpretation. This is classic TMS, which is not to say that the effects you notice aren't real. They are. But as @Mermaid states above, they are a distraction. Treat this like any TMS symptom, and move your focus away from your body.
     
    Mermaid likes this.

Share This Page